Hi, After having 3 ablations, Im now af free and was feeling fine and back to

normal, just an occasional blip. On my last visit to LGI it was suggested that

I may like to reduce the Bisop and I was very happy to try as its not without

its problems. At first, after advice I started with 1 every other day no problem,

missing 2 days and I started to feel breathlessness, but manageable. Kept

to this dose for a month, then decided that I would go 3 days to see how

It went. It wasnt too bad at first but quickly became too much and I began

to feel unwell and rang the hospital for advice. Breathlessness, rapid

heartbeat which would happen at any time, night or day, I found myself

struggling to recover from any exertion. After about 10 days the af nurse

contacted me and I was advised to go back to my normal dose of Bisop

1 25grms, and would probably need to stay on them for life.

My question is, the side effects of the Bisop are cramp and I have quite

bad arthritic hands and have had a few ops on them, I now have white

numb fingers as the weather has turned cold, which are quite painful.

Is there some other medication which I could try which may not have

these side effects or is it a case of, better the devil you know.


13 Replies

  • Hi Shirly, I am on 2.5 bisoprolol post-ablation. I think I will be on them for life. I have cardiac fibrosis and the bisoprolol reduces my heart beat from 85ish to 60ish.

    We have the first frost of winter here to-day and 20 mins in the garden was too much for my frozen fingers!

    Bisoprolol is the best of a bad bunch for me. They tried me on a calcium channel blocker. I had swollen ankles and constipation, and I see from a post to-day that they can cause dental problems.

    I take the bisoprolol at night so that it takes effect whilst I am asleep.

    Very best wishes.

  • Hi Shirly,

    I had the numb fingers with Bisoprolol and changed to Tildiem Retard (a form of diltiazem). It made a huge (positive) difference for me - I'm not aware of experiencing any side effects - but it's not for everyone. May be worth a try, though.


  • Bisoprolol slows your heart down, if you want to stop taking it I think you should reduce the dose gradually rather than skip doses

  • But as shirlygirly was on 1.25mg that is difficult because that is the lowest dose tablet. All she could do is try and break in half which maybe difficult depending on the make.

  • there is 1 smaller dose available, half that size - in Japan anyway

  • Thanks Peterwh, exactly why it was impossible to do, tried it but its

    a very tiny tablet with no helpful little nick.

  • Hi Shirley,

    Sorry to hear of the little hiccup. One to discuss in your AF group maybe? First reaction would be to have a word with the EP and see what reaction you get from him. I had a problem and went back to the Ward at LGI and they were very helpful and solved my problem. Will email you. Dave.

  • I'm also AF free now post LGI ablation - a centre of excellence obviously - and I've been trying to cut out bisoprolol. I'm not certain I suffer any side effects from the drug - a little tired at times, but I am 67 - however, I would rather not take them if I had the choice. I went from 5mg through 3.75 to 2.5mg over the course of about two weeks. No problems at all though resting HR climbed slightly from high 50s/low 60s to mid/high60s. Happy with that, I tried to go further. I came down to zero in two steps over a fortnight. Scary! Resting HR was now rarely below 90, palpitations, waking at night with high HR and to cap it all, blood pressure up by around 15 points. No AF thankfully but a feeling - just a feeling - that it might return if I ignored this.

    I'm back on 2.5 mg and everything is stabilised. I'll probably stick with that.

  • I'm on bisoprolol, currently 6.25mg, I do have arthritis though. I didn't know there was a link?

  • I think having discussed cold fingers and toes with several medics,this is a problem with all Beta blockers,I'm on 1-25mgs Bisopral,and even in the Summer,my fingers and toes were still cold in the evenings!

    I take my heart meds in the morning as prescribed and Rheumatoid Arthritis meds at night!

  • This is interesting.

    Like you I was just getting the odd blip and agreed with my Doctor 4 weeks ago to come off of the 1.25mg Bisoprolol after 2 years and my 2nd ablation.

    I have now noticed that my heart takes a long time to return to normal speed after exertion. I had an ECG on Saturday for that same reason and was told that although heart rate was 117bpm, it was a normal rhythm although classed as tachycardia.

    I wanted to come off of the Bisoprolol purely as it did not seem to prevent the blips and side effects were minor light head or balance issue for a fraction of a second when standing up after sitting down for a while.

    BobD kindly gave me some advice.

    I should mention that the hospital advised me to find out what was going on during the blip and not to worry about the tachycardia following exertion (1-2 hours).

    The blip in my case is an odd sensation which I believe is caused by about 6 seconds of incredibly rapid heart beats before returning instantly to normal. I do not get any pain but it takes your breath away momentarily. I have been advised to speak to my doctor about a 7 day monitor or implant to see what is happening but these instances are normally weeks apart.

    BobD suggested this is normal even after the ablation and it was good to hear that from somebody other than a doctor that has not actually experienced AF.

    I would prefer to stay off of the Bisoprolol and I am sure like you, the transition time is probably longer than just a few weeks. I guess the heart has to get used to making its own decisions again.

  • Hi, Thanks for all the feedback and interesting to note these symptoms

    are an issue for others as well as myself. I have now heard from the

    hospital who advised me to take the Bisop daily, which I have been doing

    for around a week or so since they contacted me. Im not really back to

    normal yet and its taking a while for my heart to settle down after exertion.

    My next appointment is early January and Im wondering who Ill be seeing,

    as in September I saw the af nurse, which I was ok with as I was absolutely

    fine. It may be that if my problems persist I would request an appointment

    with my EP, but Im hopeful that they will be resolved by then.

  • Send in a letter now saying that you really feel / believe that you need to see the EP himself.

You may also like...